Woman taking pain killers and thinking about her hearing.

You might not be aware that there are risks connected to ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication present before you choose to use them. Younger men, amazingly, could have a higher risk factor.

Pain Killers And Hearing Loss – What The Studies Say

Prestigious universities, like Vanderbilt, Harvard, and Brigham Young, carried out a comprehensive 30 year study. A bi-yearly survey was sent to 27,000 individuals between the age of 40 and 74 which included lifestyle and health questions.

Researchers were not sure what to expect because the questionnaire was very diverse. After evaluating the data, they were surprised to find a solid link between loss of hearing and over-the-counter pain relievers.

They also faced a more shocking realization. Men 50 or younger were approximately twice as likely to have hearing loss if they frequently used acetaminophen. People who frequently used aspirin had a 50% chance of experiencing hearing loss. And there’s a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).

It was also striking that taking low doses regularly appeared to be more detrimental to their hearing than using higher doses occasionally.

We can’t be certain that the pain reliever actually was the cause of this hearing loss even though we can see a definite connection. More research is needed to prove causation. But these discoveries are persuasive enough that we should reconsider how we’re using pain relievers.

Hearing Loss And Pain Relievers – Present Theories

There are several theories as to why pain relievers might result in hearing loss which researchers have come up with.

Your nerves communicate the experience of pain to your brain. Over-the-counter pain relievers work by limiting blood flow to particular nerves. You then feel reduced pain as the regular pain signals are impeded.

There might also be a reduction of blood flow to the inner ear according to researchers. Less blood flow means less oxygen and nutrients. When the flow is decreased for extended time periods, cells end up malnourished and die.

Also, there’s a particular protein that guards the inner ear from loud noises and it seems like acetaminophen, in particular, could block this.

Is There Anything That Can be Done?

Perhaps the most significant point to keep in mind is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is an earnest reminder that hearing impairment can happen at any age. The steps you take when you’re younger can help safeguard your hearing as you age.

While it’s important to note that using these pain relievers can have some unfavorable repercussions, that doesn’t mean you have to completely stop using them. Take pain relievers as prescribed and minimize how often you take them if possible.

Try to find other pain relief options, including light exercise. It would also be a good idea to increase the Omega-3 fat in your diet and reduce foods that cause inflammation. Decreased pain and better blood flow have been demonstrated to come from these practices.

Lastly, is an appointment to see us every year to have your hearing checked. Don’t forget, you’re never too young to get your hearing checked. The best time to begin speaking with us about avoiding additional hearing loss is when you under 50.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.